The scariest diabetes mistake possible
The term 'mistake' seems very harsh when I think about type 1 diabetes management. It implies that most things are very clear cut--that there actually is a right or wrong answer. If you're reading this, you probably already know that things aren't that easy.
But there is one simple mistake that can land you in a sea of trouble in a hurry.
Setting the mistake stage: basal vs. bolus
I'm over simplifying this, but in a non-diabetic person the pancreas delivers insulin in two different ways. It releases a small amount of insulin every few minutes, and then in larger bursts when the blood sugar rises (typically from a meal or snack).
The small delivery every few minutes is usually called 'basal,' and a large burst is usually called a 'bolus.'
In cases of type 1 diabetes, we try to replicate this in a couple of ways. One way is to wear an insulin pump, which uses only rapid-acting insulin, and the pump is programmed to deliver a small amount of insulin every few minutes (the basal rate). When a burst of insulin is needed, the pump can be told to deliver a larger amount of insulin when and as needed (a bolus).
Another way to accomplish this is to use two different type of insulin delivered through a syringe or insulin pens. With this approach, the boluses are handled by taking shots of rapid-acting insulin as needed. The basal side of things is usually handled with one or two shots of a different type of insulin. In this case, the insulin itself is suspended in a formulation of stuff that releases the insulin a little at a time, even though the entire dose has been injected.
Does that make sense? You have fast insulin, and slow insulin. The fast insulin handles the bolus needs, and the slow insulin handles the basal needs. A dose of basal insulin, when given with a syringe or pen, is usually pretty substantial. Think about it. It's enough insulin to cover your basal needs for most of the day.
The mistake: Taking the wrong insulin
Now think about how easy it is to grab the wrong pen, or draw up from the wrong vial, delivering a relatively large amount of fast acting insulin all at once. This becomes much more than a simple mistake. It is, all of a sudden, a life or death situation with a super short fuse.
It gives me the chills just thinking about it.
I wear an insulin pump, which comes with its own set of risks and trade-offs, but fortunately keeps me from making this particular mistake. I've heard of this mistake happening more than a few times. As sobering as it might be, there are probably also times this happens and we never hear about it.
If you have taken the wrong insulin, and for some reason you are researching solutions on the Internet instead of being on the phone with 911, please, stop right now and call for help. That insulin might knock you over faster than you can ingest carbohydrates to offset it.
If that happens, it may already be too late.